South Dakota, 2016

High Wind in South Dakota, February 19, 2016

February 19, 2016 · NWS ABR · 10 events in 10 counties and zones

A strong cold front sweeping across the region brought high winds to central and north central South Dakota during the early morning hours. The wind gusts were anywhere from 60 to over 80 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong cold front sweeping across the region brought high winds to central and north central South Dakota during the early morning hours. The wind gusts were anywhere from 60 to over 80 mph. Some of the highest wind gusts include, 70 mph at Stephan; 71 mph 14 miles north of Vivian; 72 mph at Ridgeview; 75 mph 11 miles south of Bullhead; 78 mph at Pierre and near Blunt; and 83 mph 10 miles southwest of Chantier Creek in Stanley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 18, 11:50 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 18, 11:50 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1150 PM CST THU FEB 18 2016

.UPDATE...
ISSUED AT 1147 PM CST THU FEB 18 2016

06Z AVIATION DISCUSSION UPDATED BELOW.

UPDATE ISSUED AT 917 PM CST THU FEB 18 2016

SCATTERED LIGHT SHOWERS SHOWING UP ON RADAR THIS EVENING ACROSS
CENTRAL SD WITH MORE UPSTREAM. THE LATEST HRRR AND NAM MODELS SHOW
THIS TREND IN INCREASING SHOWER COVERAGE SHOULD CONTINUE.
THUS...UPDATED WEATHER AND POPS ACROSS THE AREA. A DEEP SURFACE
LOW PRESSURE AREA OVER NORTHWEST SD THIS EVENING WILL MOVE QUICKLY
EAST WITH A FRONTAL BOUNDARY BEHIND IT. THIS WILL BRING VERY
STRONG WINDS FROM WEST TO EAST ACROSS THE CWA. THE SHOWERS COULD
BRING DOWN SOME OF THE STRONGEST WINDS ALOFT WITH GUST UP TO 60
MPH OR HIGHER OUT WEST. MOVED UP THE START TIME OF THE HIGH WIND
WARNING.

UPDATE ISSUED AT 607 PM CST THU FEB 18 2016

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 147 PM CST THU FEB 18 2016

WINDS TONIGHT THROUGH FRIDAY AFTERNOON WILL BE THE MAIN FORECAST
CHALLENGE.

A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND EARLY
FRIDAY MORNING. SOME LIGHT RAIN SHOWERS WILL ACCOMPANY THE FRONT BUT
THE MAIN CONCERN WILL BE THE POTENTIAL FOR STRONG WINDS WITH SHOWERS
AND THEN AGAIN BEHIND THE FRONT. THERE WILL BE 50 TO 70 KT WINDS
ALOFT AT 850 MB BUT THE ISSUE WILL BE WHETHER OR NOT THEY WILL MIX
DOWN GIVEN CLOUD COVER AND LACK OF COLD AIR ADVECTION. LOCAL SHOWERS
WILL HELP MIX THEM DOWN AS WILL DAYTIME HEATING FRIDAY AFTERNOON. SO
HAVE ISSUED A HIGH WIND WARNING FOR AREAS ALONG THE MISSOURI RIVER
STARTING AT 6Z AND CONTINUING THROUGH 0Z. A WIND ADVISORY IS IN
PLACE EAST OF THE WARNING. THE FIRST ITEM TO NOTE WILL BE THAT
WARNING LEVEL WINDS WILL BE SHORT-LIVED TONIGHT...PERHAPS AN HOUR OR
TWO ESPECIALLY ACROSS THE NORTHERN COUNTIES. THE SECOND THING TO
WATCH WILL BE THE DOWNSLOPING WINDS ALONG THE SISSETON HILLS WHICH
MAY MORE EASILY TAP INTO THE STRONGER WINDS ALOFT. AND THE THIRD
THING TO NOTE IS THAT A COUPLE OF THE MODELS GENERATE WARNING LEVEL
GUSTS AS FAR EAST AS THE JAMES VALLEY FRIDAY AFTERNOON. HOWEVER THE
POTENTIAL FOR MOMENTUM TRANSFER ALL THE WAY TO THE SFC IS LIMITED.

AREAS THAT ARE SNOW FREE WILL ALSO EXPERIENCE ELEVATED FIRE WEATHER
CONCERNS ON FRIDAY AFTERNOON AS THE WINDS INCREASE. EXTREME FIRE
DANGER IS EXPECTED ALONG AND WEST OF THE MISSOURI RIVER.

TEMPERATURES WILL BE WARMER THAN AVERAGE THE NEXT COUPLE OF DAYS DUE
IN PART TO THE GOOD MIXING AND ALSO TO ALMOST FLAT FLOW ALOFT. ONCE
THE CLOUDS CLEAR HIGHS WILL TOP OUT IN THE UPPER 40S TO LOWER 60S.
ANOTHER UPPER TROUGH AND ASSOCIATED SHORTWAVE ACTIVITY WILL MOVE
THROUGH ON SAT NIGHT. COOLER TEMPS WILL ACCOMPANY THE TROUGH AS WILL
A SLIGHT CHANCE FOR SOME LIGHT SNOW ACROSS THE EAST.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 147 PM CST THU FEB 18 2016

NO MAJOR CHANGES TO THE LONG TERM FORECAST PERIOD. STILL LOOKING AT
AN EXITING SHORTWAVE EARLY SUNDAY THAT COULD RESULT IN LIGHT SNOW
ACROSS THE FAR EASTERN CWA. OTHERWISE...THE UPPER LEVEL PATTERN
TRANSITIONS BACK TO RIDGING ACROSS THE WESTERN CONUS...A TROUGH OVER
THE EASTERN CONUS...AND THE PLAINS STATES UNDER NORTHWEST FLOW.
THERE MAY BE A FEW SHORTWAVES THAT TRACK ACROSS THE REGION NEXT
WEEK...BUT WITH A LACK OF CONSENSUS AND CONSISTENCY...MAINTAINED A
DRY FORECAST. OVERALL TEMPERATURES STILL LOOK TO BE WELL ABOVE
NORMAL...AT LEAST THROUGH MID WEEK. BY THE END OF THE WEEK MODELS
BEGIN TO SHOW SIGNIFICANT DIFFERENCES IN THERMAL PROFILES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1147 PM CST THU FEB 18 2016

A STRONG SURFACE LOW PRESSURE AREA MOVING ACROSS THE REGION ALONG
WITH A FRONTAL BOUNDARY WILL BRING VERY STRONG WEST TO NORTHWEST
WINDS TO ALL LOCATIONS INTO FRIDAY. THERE WILL BE AN INITIAL SURGE
OF STRONG WINDS TONIGHT WITH THE FRONT AND THEN A LULL IN THE WINDS.
AS THE MIXING LAYER DEEPENS AGAIN ON FRIDAY...WEST WINDS WILL
INCREASE AGAIN TO 25 TO 35 KNOTS WITH GUSTS TO 35 TO 45 KNOTS OR
HIGHER. SHOWERS WILL ALSO MOVE ACROSS THE REGION TONIGHT/EARLY
FRIDAY AFFECTING ALL LOCATIONS. THESE WILL BRING DOWN THE VERY
STRONG WINDS AS THEY MOVE ACROSS THE REGION WITH GUSTS OF OVER 50
KNOTS POSSIBLE AT PIR AND MBG. THE WINDS WILL FALL OFF QUICKLY
FRIDAY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ FRIDAY FOR SDZ003-004-
     009-015-016-033>035-045-048.

     WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR SDZ005>008-010-011-017>023-
     036-037-051.

MN...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR MNZ039-046.

&&

UPDATE...MOHR
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...MOHR
Hazardous weather outlook, Feb 18, 4:07 AM CST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CST THU FEB 18 2016

SDZ003-004-009-015-016-033>035-045-048-191015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
407 AM CST THU FEB 18 2016 /307 AM MST THU FEB 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY PASSING THROUGH THE REGION LATE TONIGHT COULD
CAUSE A BRIEF PERIOD OF VERY STRONG WESTERLY WINDS OF 35 MPH WITH
GUSTS NEAR 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WESTERLY WINDS SHOULD INCREASE AGAIN DURING THE LATE MORNING
THROUGH THE AFTERNOON HOURS ON FRIDAY. SUSTAINED WINDS OF 25 TO 40
MPH WITH GUSTS OF 55 TO 60 MPH COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-191015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
407 AM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY PASSING THROUGH THE REGION TONIGHT COULD CAUSE
A BRIEF PERIOD OF STRONG WESTERLY WINDS LATE TONIGHT. WINDS OF 20
TO 30 MPH WITH GUSTS NEAR 45 MPH COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WESTERLY WINDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH
POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Local storm report, Feb 19, 12:50 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 AM CST FRI FEB 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     NON-TSTM WND GST 1 NE HAYES              44.38N 101.02W
02/19/2016  M65 MPH          STANLEY            SD   MESONET

&&

EVENT NUMBER ABR1600155

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Jones

When
February 19, 12:54 AM CST to 6:00 AM CST
Where
Jones forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Corson

When
February 19, 1:08 AM CST to 5:00 AM CST
Where
Corson forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
February 19, 1:40 AM CST to 5:00 AM CST
Where
Dewey forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Stanley

When
February 19, 1:40 AM CST to 5:00 AM CST
Where
Stanley forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Lyman

When
February 19, 1:50 AM CST to 6:00 AM CST
Where
Lyman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Sully

When
February 19, 2:00 AM CST to 6:00 AM CST
Where
Sully forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Hughes

When
February 19, 2:13 AM CST to 6:00 AM CST
Where
Hughes forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Hyde

When
February 19, 2:40 AM CST to 7:00 AM CST
Where
Hyde forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
February 19, 2:50 AM CST to 6:00 AM CST
Where
Buffalo forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Hand

When
February 19, 4:20 AM CST to 7:00 AM CST
Where
Hand forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621246, 621240, 621242, 621244, 621248, 621251, 621250, 621252, 621254, 621253.